Alert archive / Missouri / Tornado Warnings in 1999
Tornado Warning 1, NWS Kansas City, MO
NWS Kansas City, MO issued this tornado warning at Apr 5, 1999, 2:58 PM CDT for Atchison County, Missouri. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 5, 1999, 2:58 PM CDT (19:58 UTC)
- Expired
- Apr 5, 1999, 3:30 PM CDT
- In force
- 32 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Atchison County, MO
The radar
The Omaha radar (KOAX), 128 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 3:15 PM CDT | Thunderstorm Wind | Tarkio, MO | Utility wires downed along US 136 |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 909 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 517 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMCI 052009 RRA TORMCI MOC005-052030- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE KANSAS CITY-PLEASANT HILL MO 258 PM CDT MON APR 5 1999 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * TORNADO WARNING FOR... ATCHISON COUNTY IN MISSOURI * UNTIL 330 PM CDT * AT 255 PM CDT...STORM SPOTTERS REPORTED A TORNADO BETWEEN PERU AND AUBURN MOVING NORTH AT 25 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... WATSON AT 315 PM. PERSONS IN THE PATH OF THIS STORM SHOULD TAKE COVER IMMEDIATELY. LAT...LON 4028 9556 4030 9524 4056 9523 4059 9566 PB
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this tornado warning went out at Apr 5, 3:30 AM CDT, 11 hours 28 minutes earlier.
Area forecast discussion, Apr 5, 3:30 AM CDT, 11 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 330 AM CDT MON APR 5 1999 ACTIVE DAY IN STORE. SEVERE WEATHER LIKELY AS STRONG SYSTEM MOVES THROUGH. MODELS HAVE COME CLOSER TOGETHER AND LOW CNTR SHLD PASS JUST WEST OF CWA WITH CLDFNT CROSSING CWA BY EVE. FCST TRACK OF LOW LOOKS GOOD BASED ON PRES FALLS. AHD OF CLD FNT SVR STORMS ARE LIKELY. CONDITIONS ARE SETTING UP FOR POSSIBILITY OF TORNADO ACTIVITY IN CWA...MNLY SERN PART. FFA NOT ISSUED...BUT LOCALIZED HVY PRECIP AND FF NOT OUT OF THE QUESTION. ABNDNT MSTR MOVG IN WITH DEWPTS NR 60 TDA. MAIN SQL LN CNTRL KS/OK WILL CONT EAST AND SHLD BE TO KS/MO BRDR THIS MRNG. LOW LVL JET OF 50 KTS WITH DECENT VERTICAL SHEAR. WITH STRNG LOW LVL JET DMG WNDS LKLY WITH SOME STORMS. PRECIP MAY LINGER INTO EVE HRS SO WENT WITH CHC FOR THIS EVE. MOS TEMPS LOOK PRETTY GOOD. WILL EDGE THEM UP A BIT TODAY. .EAX... MO...NONE. KS...NONE. MAXIMUK
In the hours before
Special weather statement, Apr 5, 12:23 PM CDT, 2 hours 35 minutes before
KSZ025-057-060-103>105-MOZ028>030-037-043-053-051750- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1223 PM CDT MON APR 5 1999 TORNADO WATCH NUMBER 120 FOR THE KANSAS CITY METROPOLITAN AREA HAS BEEN CANCELED. THE SQUALL LINE THAT WAS MOVING TOWARD THE AREA HAS WEAKENED. REDEVELOPMENT OF THUNDERSTORMS IS EXPECTED LATER TODAY...AND SEVERE WEATHER IS STILL A POSSIBILITY.
Special weather statement, Apr 5, 12:23 PM CDT, 2 hours 35 minutes before
KSZ025-057-060-103>105-MOZ028>030-037-043-053-051750- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1223 PM CDT MON APR 5 1999 TORNADO WATCH NUMBER 120 FOR THE KANSAS CITY METROPOLITAN AREA HAS BEEN CANCELED. THE SQUALL LINE THAT WAS MOVING TOWARD THE AREA HAS WEAKENED. REDEVELOPMENT OF THUNDERSTORMS IS EXPECTED LATER TODAY...AND SEVERE WEATHER IS STILL A POSSIBILITY.
Special weather statement, Apr 5, 1:00 PM CDT, 1 hour 58 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-061100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT MON APR 5 1999 ...A CHANCE OF SEVERE WEATHER THIS AFTERNOON AND EVENING ACROSS NORTHERN AND CENTRAL MISSOURI... FORECAST: THUNDERSTORMS WILL CONTINUE DEVELOP ACROSS WESTERN MISSOURI EARLY THIS AFTERNOON WITH THE ENTIRE AREA SHIFTING TO THE EAST AS THE AFTERNOON PROGRESSES. THUNDERSTORMS MAY GROW STRONG ENOUGH TO PRODUCE SEVERE WEATHER...MAINLY IN AREAS NORTH AND EAST OF A LINE FROM ST. JOSEPH TO RICHMOND AND CLINTON MISSOURI. THESE STORMS MAY PRODUCE DAMAGING WINDS...WITH ISOLATED TORNADOES POSSIBLE. THE THUNDERSTORMS SHOULD BE ENDING IN WESTERN MISSOURI BY LATE AFTERNOON...AND IN CENTRAL MISSOURI BY THIS EVENING. SPOTTER ACTIVATION MAY BE NECESSARY. HEAVY RAIN WILL ALSO ACCOMPANY THESE THUNDERSTORMS...AND WITH THEIR NORTH NORTHEAST MOVEMENT...SOME AREAS MAY SEE A TRAINING AFFECT WHERE SEVERAL STORMS MOVE OVER THE SAME AREA. THIS MAY CAUSE SOME WATER PROBLEMS. DISCUSSION: LOW PRESSURE OVER NORTH CENTRAL KANSAS WILL BE LIFTING NORTHEAST INTO SOUTHEAST NEBRASKA THIS EVENING. A WARM FRONT LOCATED OVER NORTHERN MISSOURI WILL PROVIDE ONE FOCUS FOR THUNDERSTORMS THIS AFTERNOON...WHILE STRONG SOUTHERLY WINDS ACROSS WESTERN AND CENTRAL MISSOURI...TO THE SOUTH OF THE FRONT...WILL ALSO SUPPORT THUNDERSTORM DEVELOPMENT. DRIER AIR SHOULD BE PUSHING IN FROM THE WEST THIS AFTERNOON...WHICH WILL BRING AN END TO THE THUNDERSTORMS IN EASTERN KANSAS AND EXTREME WESTERN MISSOURI BY LATE AFTERNOON. PC
Local storm report, Apr 5, 2:27 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
227 PM CDT MON APR 05 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0209 PM 2 S WINDSOR MO WIND DAMAGE
04/05/99 HENRY TREES DOWN, GARAGE DOOR
BLOWN OFF AND HOG SHEDS
TIPPED.The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 1:49 PM CDT | Severe Thunderstorm Warning | EAX | Johnson | 26 min |
| Apr 5, 2:04 PM CDT | Severe Thunderstorm Warning | EAX | Pettis | 26 min |
| Apr 5, 2:30 PM CDT | Severe Thunderstorm Warning | EAX | Daviess | 30 min |
| Apr 5, 3:56 PM CDT | Severe Thunderstorm Warning | EAX | Nodaway | 34 min |
| Apr 5, 4:51 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Macon | 39 min |
Nearby
Tornado Warnings in Missouri, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.